Coagulation Case Study
Mark T. Cunningham, MD
Editor’s note: This is the first in a series of articles focusing on laboratory
evaluation of coagulation disorders. Each article will contain a clinical history,
laboratory results, an algorithm for evaluating either an abnormal coagulation
screening test or a clinical abnormality (bleeding or thrombosis), and a final
diagnosis. A major goal of this series is to provide an overview of how specific
coagulation abnormalities can be evaluated in the clinical laboratory.
Clinical history. A 75-year-old male who lived alone presented to the
hospital by ambulance after being found on the floor in a semiconscious state
in his room. A friend stated the patient was not taking medications and had
a history of poor nutrition and poor hygiene. Physical exam showed tachycardia,
malnourishment, dehydration, disorientation, and guaiac-positive stool. The
initial coagulation test results are shown in Table 1.
Laboratory test-based algorithm. Laboratory professionals identified
a prolonged prothrombin time (PT) with a normal activated partial thromboplas-tin
time (APTT) as the primary coagulation abnormality on the screening tests. The
common-and not so common-conditions causing this laboratory abnormality are
shown in Table 2.
A laboratory test-based algorithm for systematically evaluating these causes
is shown in Fig. 1. This algorithm represents one possible approach for
arriving at a correct diagnosis; users can modify it as needed based on the
clinical and laboratory information available at the time they first recognize
the elevated PT.
The first step is to elicit a history of possible coumarin use in the past
seven days. This includes the use of therapeutic coumarin (warfarin) for a medical
condition requiring oral anticoagulation, surreptitious coumarin, and coumarin-based
rodent poison. If such a history exists, it is reasonable to suspect the elevated
PT is due to coumarin effect. If clinically indicated, demonstrating low levels
of factor II, VII, IX, and X can further support this diagnosis.
The second step is to evaluate for a liver function abnormality. This can
be done by performing tests that measure hepatocellular damage (aspartate aminotransferase,
alanine aminotransferase), biliary function (total bilirubin, direct bilirubin,
alkaline phosphatase, gamma glutamyl transferase), and synthetic function (albumin,
factor V, antithrombin). Acute liver failure from acetaminophen toxicity has
been known to present with an isolated prolongation of the PT. This is because
of the short half-life of factor VII, which can cause a selective deficiency
of factor VII with normal levels of other coagulation factors.
The third step is to consider vitamin K deficiency. Laboratory professionals
typically diagnose this by observing the PT correction following administration
of vitamin K, plus the presence of clinical risk factors for vitamin K deficiency
(poor dietary intake, antibiotic use, biliary tract disease, diffuse gastrointestinal
disease, newborn period). If the clinical situation requires the laboratory
to distinguish between vitamin K deficiency and liver disease, it is useful
to perform a factor V assay and a vitamin K dependent factor assay such as factor
VII. A normal factor V and low factor VII supports vitamin K deficiency, while
a low factor V and low factor VII supports liver disease.
The fourth step is to consider disseminated intravascular coagulation. If
DIC is suspected based on clinical features, then it is useful to measure either
the D-dimer or fibrin split product level. If either of these tests is normal,
the laboratory can reasonably exclude the diagnosis of DIC as a cause of the
elevated PT. If either of these tests is significantly elevated, then DIC is
a possible diagnosis, one that the laboratory should further evaluate.
If the cause of the prolonged PT is still elusive at this point in the algorithm,
the fifth step is to perform a mixing study of the PT. This test distinguishes
between a coagulation factor deficiency and a coagulation factor inhibitor.
The test procedure involves mixing equal volumes of patient plasma and normal
pooled plasma, then measuring the PT on the mixture. Full correction of the
PT into the reference range suggests a deficiency of a coagulation factor within
the extrinsic coagulation pathway, such as factor VII. Inherited factor VII
deficiency is a very rare condition; laboratory professionals can confirm it
by demonstrating a low factor VII level in the patient and a low factor VII
level in one or both parents.
Incomplete correction of the PT after mixing with normal plasma suggests two
possibilities. The first is a factor VII inhibitor, an exceedingly rare condition.
Performing a factor VII assay and a modified Bethesda assay will confirm this.
The second possibility is a lupus anticoagulant that selectively prolongs the
PT without prolonging the APTT. This is an extremely rare presentation for a
Diagnosis. The laboratory test results based on this algorithm approach
are shown in Table 3. The patient was eventually able to communicate
and reported no history of coumarin use. Liver function tests were normal with
the exception of a low serum albumin, which supported the clinical impression
of malnutrition. Vitamin K deficiency was suspected, and administration of vitamin
K rapidly corrected the PT into the reference range, confirming this impression.
The negative D-dimer excluded DIC. The 1:1 mixing study of the PT showed correction
into the reference range, arguing against a factor VII inhibitor or an unusual
lupus anticoagulant. In summary, the prolonged PT was most likely due to vitamin
K deficiency arising from malnutrition.
Dr. Cunningham is a member of the CAP Coagulation Resource Committee.